Winter Weather, Marquette
- When
- December 29, 5:00 AM CST to 9:00 AM CST
- Where
- Marquette forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
moved across southern Wisconsin during the early morning hours of December 29th. the precipitation changed over to freezing drizzle and light freezing rain over a good portion of Southeast Wisconsin and parts of South Central Wisconsin.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A band of light precipitation...a mix of light rain and snow...driven by warm air advection and mid-level frontogenesis ahead of a short wave trough...moved across southern Wisconsin during the early morning hours of December 29th. With surface temperatures below freezing and the loss of ice crystals for snow formation as upper levels dried out...the precipitation changed over to freezing drizzle and light freezing rain over a good portion of Southeast Wisconsin and parts of South Central Wisconsin. The freezing rain and freezing drizzle coated roads, sidewalks and outdoor structures with a thin layer of ice, affecting areas mainly along and northeast of a Wisconsin Dells, Madison to Lake Geneva line. The icy conditions led to numerous vehicle accidents, with many spin-outs and a few roll-over accidents. A man was killed (indirect-related) north of the city of Jefferson when he stopped to assist another motorist involved in an accident on the STH 26 by-pass bridge, slipped off the bridge and fell into the Rock River. A semi-trailer truck jack-knifed on westbound Interstate 94 near STH 18 in Waukesha County, blocking two of the three westbound lanes during the morning rush hour. One person was injured (indrectly-related) when their vehicle slide into a gas-station building on STH 33 in the Portage (Columbia Co.), and several vehicles were stuck on a the breidge over STH 16 on Interstate 39 near Portage until the road was salted. North of Portage on Interstate-39, a semi-trailer and two cars flipped over in the roadside ditch. Another turck flipped over on STH 151 in southeast Columbia County, dumping more that 30,000 pounds of jalapeno peppers on the road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 29, 3:29 AM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 329 AM CST THU DEC 29 2011 .SHORT TERM... TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM. NARROW BAND OF MIXED LIGHT FREEZING RAIN AND LIGHT SNOW ASSOCD WITH BURST OF LOW LEVEL WARM AIR ADVECTION WILL EXIT SOUTHEAST WISCONSIN EARLY THIS MORNING. DUE TO BRIEF PERIOD OF PRECIP AND LIGHT NATURE...HELD OFF ON FREEZING RAIN ADVY...AND WILL CONTINUE TO COVER WITH SHORT TERM FORECASTS AND GRAPHICASTS. NAM CONTINUES TO ALIGN ITSELF WITH MORE CONSISTENT GFS AND ECMWF WHICH CARRIES WEAK SFC LOW PRESSURE OVER CENTRAL WI LATER THIS MRNG. WL CONTINUE THE CHANCE FOR A LIGHT MIXTURE LATER THIS MRNG CLOSER TO THE LOW PRESSURE AREA BUT MOST OF THE DAYLIGHT HOURS ARE EXPECTED TO BE DRY. SOUTH WINDS AHEAD OF THE LOW WL CONTINUE TO PUMP TEMPERATURES TO ABOVE FREEZING TODAY...WHICH WILL HELP MELT ANY OF THE PATCHY ICY CONDITIONS FROM EARLY THIS MRNG. VARIABLE CLOUD COVER TODAY WITH MID LEVEL CLOUDS BRIEFLY CLEARING THIS MORNING...FOLLOWED BY COLD AIR ADVECTION STRATUS RETURNING LATE MORNING AND AFTN. ATTENTION TURNS TO SECOND STRONGER SHORT WAVE CURRENTLY OVER SW CAN INTO WA STATE. THIS SYSTEM WILL TAKE A SLIGHTLY MORE SOUTHERLY TRACK FROM THE NORTHERN PLAINS INTO THE NORTHERN IL/SOUTHERN WI REGION LATE TONIGHT AND FRI MRNG. SHORT TERM GUIDANCE INCLUDING GFS AND ECMWF TAKING SFC LOW ACROSS NRN IL FRI MRNG. SRN WI GETS CLIPPED BY ENHANCED SYNOPTIC SCALE LIFT ASSOCD WITH LEFT EXIT REGION OF 100KT JET PASSING ACROSS CENTRAL MS VALLEY. AS A RESULT...STRONG LAYER Q-VECTOR CONVERGENCE OF 20 TO 30 UNITS PASSES ACROSS SRN WI AFTER MIDNIGHT TNGT. PERIOD OF ENHANCED LIFT IN DENDRITIC GROWTH ZONE...BUT DGZ EXPCD TO REMAIN LESS THAN 50MB FRI MRNG. 85H LOW CIRCULATION REMAINS NORTH OF CWA...WHILE MOST GUIDANCE KEEPS 700H OPEN WAVE. CROSS SECTIONS NOT REVEALING SIGNIFICANT FN VECTOR RESPONSE TO FULL WIND FRONTOGENESIS FOR ENHANCED LIFT. NEVER THE LESS...WITH EXPECTED SYNOPTIC SCALE LIFT...WL BUMP UP POPS TO LIKELY OR HIGHER MOST AREAS. COBB AND THICKNESS TECHNIQUE FAVORS SNOW TO LIQUID RATIOS OF 11 TO 13 TO 1. CRITICAL THICKNESSES AND TOP DOWN TECHNIQUE SHOW POTENTIAL FOR MIXED PRECIPITATION INITIALLY...BUT DYNAMIC COOLING CAUSES LOW LAYERS TO COOL DURING THE EARLY MORNING. QPF OF 0.10 TO 0.20 TENTHS INCH EXPECTED SO FOR NOW WL LEAN TOWARD 1-2 INCH SNOWFALL ACROSS CENTRAL CWA TRENDING LIGHTER TOWARD THE IL BORDER AND FAR NORTH AWAY FROM BETTER FORCING. ONSHORE FLOW AND WARMER LAKE MI WATERS MAY ALSO CUT BACK ON SNOW AMOUNTS IN PARTS OF THE EAST. ADVY MAY NEED TO BE ISSUED BY LATER SHIFTS SINCE SNOW WL BE FALLING DURING MORNING RUSH HOUR /FOR WHAT IT IS AT THIS TIME OF YEAR/ AND ITS BEEN A FEW WEEKS SINCE SOME AREAS HAVE RECEIVED THIS AMOUNT OF SNOW. FRIDAY THROUGH SATURDAY...FORECAST CONFIDENCE...MEDIUM. UPPER LEVELS DRY OUT MID FRI MORNING...BUT LOW LEVEL MOISTURE SHOULD LINGER INTO THE AFTERNOON WITH CYCLONIC FLOW AND WEAK COLD AIR ADVECTION BEHIND DEPARTING LOW PRESSURE. SOME SNOW ACCUMULATION IS POSSIBLE FRI MORNING...THEN AREAS/PATCHY DRIZZLE IN THE FORECAST FRI AFTERNOON. DESPITE LINGERING CLOUDS...TEMPS SHOULD GET INTO THE MID/UPPER 30S. DRY CONDITIONS EXPECTED FRI NIGHT...WITH WARMING CONDITIONS TOWARD MORNING. STRONGER LOW PRESSURE WITH DEEPER 500MB TROUGH WILL APPROACH WI ON SAT. STRENGTHENING PRESSURE GRADIENT WILL BRING INCREASING WINDS. MODELS DIFFER ON AMOUNT OF MIXING...WHICH WILL ULTIMATELY AFFECT TEMPS AND WINDS. FOR NOW...CONSERVATIVE FCST WITH HIGHS IN THE LOW TO MID 40S. IF THE SUN HAS A CHANCE TO SHINE...EXPECT DEEPER MIXING...STRONGER WINDS AND TEMPS IN THE MID/UPPER 40S. TEMPS WILL CONTINUE TO RISE IN SOUTHEAST WI SAT EVENING. SFC TROUGH/COLD FRONT EXPECTED TO CROSS CENTRAL WI AROUND 06Z SUN AND EASTERN WI AROUND 09Z SUN. SOUTHEAST WI WILL BE SLOWEST TO COOL OVERNIGHT SAT NIGHT. PRECIPITATION ALONG THE FRONT SHOULD BE FOCUSED MORE IN NORTHERN WI...AND MAINLY IN THE FORM OF RAIN OVERNIGHT. PRECIP EXPECTED TO CHANGE OVER TO SNOW RIGHT BEHIND THE FRONT...BUT THE AIR DRIES OUT QUICKLY AS WELL...SO NOT MUCH ACCUMULATION EXPECTED. .LONG TERM... SUNDAY THROUGH MONDAY...FORECAST CONFIDENCE MEDIUM. WEST WINDS WILL INCREASE EXPONENTIALLY BEHIND THE SFC TROUGH/COLD FRONT EARLY SUN MORNING AS COLD AIR FUNNELS INTO THE REGION AND ALLOWS FOR DEEP MIXING. WITH NAM AND GFS SHOWING WINDS OF 40 TO 45 KNOTS AT 1000FT...WIND ADVISORY CONDITIONS LOOK LIKELY. WITH COLD CYCLONIC FLOW...EXPECT LOW CLOUDS TO HANG AROUND THROUGH SUNDAY. SOME SNOW SHOWERS ARE POSSIBLY MAINLY TOWARD EAST CENTRAL WI...NOT MUCH ACCUMULATION EXPECTED. TEMPS WILL CONTINUE TO COOL ON SUN AND SUN NIGHT...WITH SUN NIGHT MINS IN THE TEENS/LOW 20S. WINDS WILL BE SLOW TO DIMINISH WITH THE UPPER TROUGH TAKING ITS TIME TO EXIT THE REGION. COLD AND BREEZY ON MONDAY WITH NO PRECIP AND DECREASING CLOUDS. TUESDAY THROUGH THURSDAY...FORECAST CONFIDENCE MEDIUM. COLD SNAP WILL REMAIN IN PLACE THROUGH TUESDAY WITH HIGHS STRUGGLING TO REACH THE LOWER 20S. WARMER AIR WILL MOVE BACK INTO SOUTHERN WI ON WED AS HIGH PRESSURE SHIFTS EAST. ONE MORE SHORTWAVE IS EXPECTED TO CROSS THE UPPER GREAT LAKES REGION SOMETIME WED AND POSSIBLY BRING LIGHT PRECIP...BUT NOT MUCH MOISTURE TO WORK WITH. WE COULD WARM UP ONCE AGAIN LATER NEXT WEEK. && .AVIATION/12Z TAFS/...NARROW 1-2 HOUR BAND OF MIXED PRECIPITATION WILL EXIT SOUTHEAST WI EARLY THIS MORNING. MIXED PRECIPITATION ASSOCIATED WITH BURST OF MID LEVEL WARM AIR ADVECTION AHEAD OF UPSTREAM SHORT WAVE OVER SOUTHERN MN. EARLY MORNING MID LEVEL CLOUDS ASSOCD WITH WAA WL CLEAR FOR A TIME BUT MORE VFR CLOUDS ARE LIKELY TO FORM IN CLOSE PROXIMITY TO PASSING LOW PRESSURE OVER CENTRAL WI LATER THIS MRNG AND EARLY AFTN. IN ADDITION...WEAK COOL AIR ADVECTION ASSOCD WITH LOW WL SWEEP OVER SRN WI THIS AFTN. EXTENSIVE VFR STRATUS ASSOCD WITH THIS CAA...WITH PATCHY LOWER CIGS...BUT CAA WEAKENS AS IT SLIDES INTO SRN WI LATER TODAY. CONFIDENCE LOW ON HEIGHT OF CIGS LATER TODAY...SO FOR NOW WL TREND TOWARD LOW VFR. BRIEF CLEARING LATE AFTN AND EVE BEFORE NEXT MORE SIGNIFICANT SHORT WAVE APPROACHES FROM THE NORTHERN PLAINS. THIS SYSTEM WL RESULT IN MVFR/IFR CIGS AND VSBYS LATE TONIGHT AND THU MRNG AS LIGHT PRECIPITATION OVERSPREADS SRN WI. EXPC A MIX OF LIGHT RAIN AND SNOW BY THE LAKE...WITH MORE SNOW FARTHER INLAND. && .MARINE...LOW PRESSURE WILL PASS FROM CENTRAL WI ACROSS LAKE MI AROUND MID-DAY. SOUTH WINDS AHEAD OF THE LOW WILL VEER TO THE WEST. FEW WIND GUSTS LIKELY TO REACH 20 TO 25 KNOTS...ESPECIALLY AWAY FROM SHORE THIS AFTERNOON...BUT AT THIS POINT THESE HIGHER GUSTS EXPECTED TO BE TOO INFREQUENT TO WARRANT SMALL CRAFT ADVY. WIND SPEEDS WL DIMINISH TONIGHT AS WEAK HIGH PRESSURE SETTLES IN FROM THE WEST. STRONG LOW PRESSURE MOVING THROUGH THE WESTERN GTLAKES OVER THE WEEKEND MAY RESULT IN GALE CRITERIA WIND SPEEDS SATURDAY NIGHT INTO SUNDAY NIGHT. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && TODAY/TONIGHT AND AVIATION/MARINE...MBK FRIDAY THROUGH WEDNESDAY...MRC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 403 AM CST THU DEC 29 2011 WIZ046-047-051-052-056>060-062>072-301015- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 403 AM CST THU DEC 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A BRIEF PERIOD OF LIGHT FREEZING RAIN AND DRIZZLE WILL AFFECT PORTIONS OF SOUTHERN WISCONSIN EARLY THIS MORNING...RESULTING IN PATCHY SLIPPERY SPOTS AND STRETCHES. THE LIGHT FREEZING PRECIPITATION WILL END LATER THIS MORNING. LOW PRESSURE PASSING TO THE SOUTH OF WISCONSIN LATE TONIGHT AND FRIDAY MORNING WILL RESULT IN A MIXTURE OF LIGHT SNOW AND RAIN OVERSPREADING SOUTHERN WISCONSIN AFTER MIDNIGHT. PORTIONS OF SOUTHERN WISCONSIN COULD RECEIVE AN INCH OF SNOWFALL BY 6 AM CST FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LIGHT SNOW OVER SOUTHERN WISCONSIN COULD RESULT IN ANOTHER INCH IN SOME AREAS DURING THE FRIDAY MORNING COMMUTE AS THE LOW PRESSURE SYSTEM PASSES ACROSS NORTHERN ILLINOIS. THE ACCUMULATING SNOW IS EXPECTED TO END LATER FRIDAY MORNING. STRONG WINDS ASSOCIATED WITH DEEP LOW PRESSURE TRACKING ACROSS THE WESTERN GREAT LAKES MAY REACH WIND ADVISORY CRITERIA ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ROAD CONDITION REPORTS ARE APPRECIATED THIS MORNING. SNOWFALL REPORTS WILL BE APPRECIATED ON FRIDAY. LMZ643>646-301015- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 403 AM CST THU DEC 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG LOW PRESSURE MOVING ACROSS SOUTHERN CANADA WILL CAUSE WIND SPEEDS TO REACH SMALL CRAFT ADVISORY LEVELS ON SATURDAY AND SATURDAY NIGHT..AND GALE LEVELS ON SUNDAY AND MONDAY. WWW.WEATHER.GOV/MKX MBK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 436 AM CST THU DEC 29 2011 WIZ046-047-051-052-056>060-062>072-291645- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC... SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM... WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON... LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON... MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE... KENOSHA 436 AM CST THU DEC 29 2011 ...SEVERAL WINTER WEATHER EVENTS TO AFFECT SOUTHERN WISCONSIN... A BURST OF WARM AIR SURGING ACROSS SOUTHERN WISCONSIN WILL RESULT IN A BRIEF PERIOD OF LIGHT FREEZING RAIN AND DRIZZLE EARLY THIS MORNING. THE PRECIPITATION WILL REMAIN VERY LIGHT AND PATCHY...HOWEVER IT DOES NOT TAKE MUCH FREEZING PRECIPITATION TO RESULT IN SLIPPERY SPOTS AND STRETCHES. THE LIGHT FREEZING RAIN AND DRIZZLE WILL END ACROSS SOUTHERN WISCONSIN BETWEEN 600 AM CST AND 800 AM CST. LOW PRESSURE IS EXPECTED TO MOVE FROM THE NORTHERN PLAINS ACROSS IOWA AND NORTHERN ILLINOIS LATE TONIGHT AND FRIDAY MORNING. THIS WEATHER SYSTEM WILL BRING LIGHT SNOW TO SOUTHERN WISCONSIN AFTER MIDNIGHT TONIGHT INTO FRIDAY MORNING. THE SNOW WILL BE MIXED WITH OR CHANGE TO RAIN CLOSER TO THE ILLINOIS BORDER. A PERIOD OF FREEZING RAIN AND DRIZZLE WILL ALSO BE POSSIBLE. AT THIS TIME...BETWEEN 1 AND 2 INCHES OF SNOW IS POSSIBLE OVER PORTIONS OF SOUTHERN WISCONSIN BY NOON FRIDAY. FRIDAY MORNING COMMUTERS WILL WANT TO MONITOR THIS DEVELOPING SITUATION AND BE PREPARED TO ALLOW EXTRA TIME FOR TRAVEL. MBK
The national radar mosaic for the moment the first event began.
15 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Jefferson | 2011-12-29 | Male | Other | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357495, 357496, 357497, 357498, 357499, 357500, 357501, 357503, 357504, 357505, 357506, 357507, 357508, 357509, 357510.